NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 20, 2017
Chest pain 1 day after dental injections
My 19 year old son had a lot of dental work performed and the dentist used 6 carpules of Articaine 4% 1:100,000. He is in excellent health with no known allergies. He left the next day for a trip across the U.S. He ended up in Mighican with chest pain. I am a hygienist and am just wondering if my son could have had a reaction to the anesthesia. His heart rate was up- University of michigan Hospital performed an EKG,cat-scan, ultrasound and blood work and couldn`t find any major problems. The physician and cartiologist thought that he may have had a virus which cause the problems. They were looking for a blood clot and couldn`t find any evident of that. He didn`t tell the drs. he had had dental work done. The chest pain came on the next day. Just wondering if the anesthesia could have cause any of these problems-
Thank you for your question. This amount of articaine with epinephrine should not have been a problem. Additionally, the effects on the heart would be related to the epinephrine, the effect of which would be over in at most 15 minutes. The dose of articaine is near the maximum depending on the weight of your son and the length of the procedure. This could theoretically affect the conduction system of the heart but again, this effect would be gone in an hour or so. After that, there would be no effect. I think the UM doctors were right in looking for some undiagnosed heart disease, a virus or other cause.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University